Kentucky, 2004High Wind in Kentucky, December 7, 2004
December 7, 2004 · NWS JKL · 1 event in 1 county or zone
1 high wind, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Dec 7, 4:40 AM EST, 5 hours 30 minutes earlier.
Area forecast discussion, Dec 7, 4:40 AM EST, 5 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
440 AM EST TUE DEC 7 2004
.DISCUSSION...
BUSY MORNING. BUSY SFC CHART. LOW PRESS OVER MO WILL CONTINUE ON A
NE TRACK AND DEEPEN THROUGHOUT THE DAY. ONE WARM FRONT PUSHED NORTH
FROM THE OH RIVER TO MID OH/IN LIFTING CIGS LATE IN THE EVE. NOW
THE COLD FRONT IS QUICKLY PRESSING EAST WITH TS ALONG IT...PRIMARILY
SOUTH OF ANOTHER WARM FRONTAL BOUNDARY NEAR THE SOUTHERN TN BORDER.
MAINTAINING FLOOD WATCH FOR TODAY AS HEALTHY HALF TO ONE INCH
RAINFALL AMOUNTS WILL BE ASSOCIATED WITH COLD FRONT. HEAVIER
SHOWERS AND EMBEDDED TS WILL ONLY ADD TO THE RAINFALL. GREATEST
FLOOD RISK STILL LOOKS TO BE THE CUMBERLAND RIVER BASIN WHERE THE
MOST RAIN HAS FALLEN OVER THE PAST 30 HOURS...AND ONE AND THREE HOUR
FF GUID IS AROUND ONE INCH. THEY ALSO WILL HAVE THE BEST CHC OF
TS...ALBEIT STILL A LOW CHC. SVR LOOKS TO STAY TO OUR SOUTH...BUT
INTENSE SHOWER COULD EASILY BRING DOWN GUSTS.
DECIDED UPON NO WIND ADV TODAY. HAVE HIGHEST GUSTS IN THE FORECAST
AROUND 40 MPH TAKING PLACE WITH AND BEHIND THE FNT. POST-FRONTAL
MIX DOWN OF GUSTS WITH DRIER AIR WORKING IN A GOOD BET THIS
AFTERNOON. LIMITING FACTOR WILL BE HOW QUICKLY THE SYSTEM DEPARTS.
WINDS TO DIMINISH DRAMATICALLY BY MIDNIGHT. FOG MAY BE A
POSSIBILITY IF WINDS BACK OFF QUICK ENOUGH...BUT WITH LOW
CONFID...DID NOT ADD TO THE FORECAST YET.
WENT UNDER MOS AND JUST UNDER RECORD HIGHS FOR TODAY DUE TO A RAIN
COOLED START AND POST FRONTAL AFTERNOON. WITH WINDS STAYING UP FOR
THE FIRST PART OF THE NIGHT AND WITH NO REAL COLD PUSH...BUMPED
TONIGHTS MINS UP.
HIGH PRESS MOVES OVER THE AREA FOR WED...WITH MOSTLY CLEAR SKIES AND
SEASONABLE TEMPS. THE NEXT SYSTEM...ANOTHER SOUTHERN
SYSTEM...APPROACHES THU MORNING WITH THE GFS MAINTAINING ANOTHER
SWATH OF PRECIPITATION ALONG THE TN/VA BORDER.
&&
.PREV DISCUSSION...
1150 PM EST MON DEC 6 2004
UPDATED EARLIER THIS EVENING...BASICALLY TO ACCOUNT FOR LATEST
TRENDS IN THE PRECIP BAND THAT IS GRADUALLY WORKING ITS WAY N ACROSS
THE REGION IN ADVANCE OF A WARM FRONT TO OUR SW. RAINFALL TOTALS
FROM PREVIOUS FORECAST STILL LOOK OK. DID BUMP UP WINDS A BIT IN
SOME ZONES ON TUE AND ADDED NEAR RECORD HIGH WORDING. OVERALL THE
FORECAST WAS IN GOOD SHAPE. ISSUED A FOLLOWUP STATEMENT FOR
FFA...BASICALLY TO JUST FRESHEN UP WORDING. SOME LOCALIZED HYDRO
PROBLEMS LATER TONIGHT OR ON TUE STILL LOOK POSSIBLE. LATER SHIFTS
WILL WANT TO LOOK AT POTENTIAL FOR CONVECTION TOMORROW ALONG WITH
WHETHER OR NOT AN NPW FOR A WIND ADVISORY WILL BE NEEDED.
UNIDIRECTIONAL FLOW AROUND MIDDAY AND INTO THE AFTERNOON ON META
FORECAST SOUNDINGS LOOKS FAVORABLE FOR SOME STRONGER GUSTS TO MIX
DOWN. THE BEST CHANCE WOULD PROBABLY BE OVER THE HIGHER ELEVATIONS
ALONG THE VA BORDER. HOWEVER...HAVE SOME DOUBT AS TO HOW STRONG
GUSTS WILL BE OUTSIDE OF CONVECTION...SO HELD OFF ON AN NPW FOR NOW.
&&
.PREV DISCUSSION...
528 PM EST MON DEC 6 2004
CURRENT SFC ANALYSIS SHOWS WARM FRONT LOCATED ACROSS THE SOUTHERN
TENNESSEE VALLEY. CURRENT MOSAIC RADAR SHOWS RAIN ACROSS MOST OF
TENNESSEE.
ETA HAD THE BEST HANDLE ON THE CURRENT SITUATION...SO LEANED
TOWARDS THE ETA FOR TIMING IN THE SHORT TERM. WARM FRONT LIFTS NORTH
OVER THE STATE LATE TONIGHT. FOR QPF WENT WITH 1-2 INCHES ACROSS THE
BOARD. SEE THE FLOOD WATCH FOR ADDITIONAL DETAILS. HIGH WINDS ARE
ALSO POSSIBLE LATE TONIGHT AND TOMORROW...AS THE LOW DEEPENS AND THE
GRADIENT TIGHTENS ALONG STRONG 850 WINDS. WENT WITH GUSTS UP TO 40
MPH AND 45 MPH ON THE RIDGES. SHOULD BE A LULL TOMORROW WHEN THE
WARM FRONT LIFTS NORTH AND THE COLD FRONT PASSES THROUGH THE AREA.
LIS ARE AROUND -1 TO -2 TOMORROW...SO LEFT A MENTION OF
THUNDERSTORMS IN THE FORECAST. WEDNESDAY WILL BE DRY...AS HIGH
PRESSURE SKIRTS BY THE AREA. ANOTHER WARM LIFTS OUT OF THE GULF
STATES THURSDAY MORNING...BRINGING ANOTHER CHANCE OF RAIN TO THE
STATE. THE HIGHEST POPS WILL BE ALONG THE TENNESSEE AND VIRGINIA
BORDERS.
FOR TEMPS...WENT CLOSER TO THE FWC NUMBERS FOR HIGHS TOMORROW. HIGHS
WILL BE WELL ABOVE NORMAL AND POSSIBLY CLOSE TO RECORD HIGHS...BUT
BOTH THE MAV AND MET LOOK TOO WARM WITH READINGS WELL ABOVE THE
CURRENT RECORDS AT BOTH LOZ AND JKL. GENERALLY STAYED CLOSE TO THE
MAV NUMBERS FOR THE REST OF THE SHORT TERM.
FOR THE EXTENDED...FRIDAY THROUGH MONDAY.
LEANED TOWARDS THE GFS PER HPC FOR THE EXTENDED. BIG CHANGES ARE IN
STORE...AS THE UPPER TROF DEEPENS OVER THE EASTERN U.S...BRINGING
MUCH COOLER TEMPERATURES FOR THE WEEKEND. FRIDAY A COLD FRONT DROPS
OUT OF THE UPPER MIDWEST...BRINGING COLD AIR AND A CHANCE OF RAIN ON
FRIDAY AND POSSIBLY MIXING WITH SOME SNOW ON FRIDAY NIGHT. LEFT POPS
OUT FOR SATURDAY...BUT SOME UPSLOPE MAY BE POSSIBLE AND POPS MAY BE
NEEDED. NEXT SYSTEM DROPS OUT OF THE GREAT LAKES ON SUNDAY...
BRINGING ANOTHER CHANCE OF RAIN EARLY AND RAIN OR SNOW SHOWERS
SUNDAY NIGHT AND ANOTHER SHOT OF COLD AIR. FOR TEMPERATURES
GENERALLY STAYED CLOSE TO MEX NUMBERS.
&&
1110 AM EST MON DEC 6 2004
15Z SFC ANALYSIS SHOWS DEEP LOW PRESSURE TO OUR WEST WITH ONE WARM
FRONT LIFTING NORTH THROUGH OHIO AND ANOTHER DEVELOPING JUST ALONG
THE KENTUCKY AND TENNESSEE BORDER. TEMPERATURES HAVE BEEN HELD IN
CHECK SO FAR TODAY BY THE LOW CLOUDS AND LIGHT FOG. EXPECT SOME
THINNING OF THE CLOUDS TO ALLOW FOR A BETTER RISE INTO THE
AFTERNOON. RADAR SHOWS MAINLY LIGHT SHOWERS RUNNING ALONG THE
BOUNDARY TO OUR SOUTH. THIS SHOULD CONTINUE TO BE THE CASE AS THE
FRONT SLOWLY LIFTS NORTH THROUGH OUR SOUTHERN COUNTIES. HOWEVER...
WILL LOWER POPS FOR MOST OF THE CWA THIS AFTERNOON AS THE LATEST
MODELS AND OBSERVATIONS INDICATE THAT THE SHOWERS WILL NOT AMOUNT TO
MUCH UNTIL AFTER 00Z. WILL ALSO OPEN UP A TEMP RANGE THIS AFTERNOON
WHERE NECESSARY. UPDATED TEXT FORECAST OUT SHORTLY WITH NEW GRIDS
AND WEB GRAPHICS TO FOLLOW.
&&
.JKL WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH FOR THE ENTIRE CWA
THROUGH 4 PM TUESDAY.
&&
OUDEMAN
Hazardous weather outlook, Dec 7, 4:50 AM EST, 5 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
450 AM EST TUE DEC 7 2004
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-081200-
BATH-BELL-BREATHITT-CLAY-ELLIOTT-ESTILL-FLEMING-FLOYD-HARLAN-JACKSON-
JOHNSON-KNOTT-KNOX-LAUREL-LEE-LESLIE-LETCHER-MAGOFFIN-MARTIN-
MCCREARY-MENIFEE-MONTGOMERY-MORGAN-OWSLEY-PERRY-PIKE-POWELL-PULASKI-
ROCKCASTLE-ROWAN-WAYNE-WHITLEY-WOLFE-
INCLUDING THE CITIES OF...BARBOURVILLE...BEATTYVILLE...BOONEVILLE...
CAMPTON...FLEMINGSBURG...FRENCHBURG...HARLAN...HAZARD...HINDMAN...
HYDEN...INEZ...IRVINE...JACKSON...LONDON...MANCHESTER...MCKEE...
MIDDLESBORO...MONTICELLO...MOREHEAD...MOUNT STERLING...
MOUNT VERNON...OWINGSVILLE...PAINTSVILLE...PIKEVILLE...PINEVILLE...
PRESTONSBURG...SALYERSVILLE...SANDY HOOK...SOMERSET...STANTON...
WEST LIBERTY...WHITESBURG...WHITLEY CITY AND WILLIAMSBURG
450 AM EST TUE DEC 7 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY.
.DAY ONE...TODAY AND TONIGHT.
THERE WILL BE A CONTINUED THREAT FOR FLASH FLOODING DUE TO MODERATE
TO HEAVY RAINFALL THAT WILL MOVE THROUGH THE AREA TODAY. WITH
SATURATED GROUNDS...RAIN WILL QUICKLY RUN OFF INTO AREA CREEKS AND
STREAMS...WITH RAPID RISES POSSIBLE. ISOLATED RIVER FLOODING WILL
ALSO BE A POSSIBILITY ACROSS THE CUMBERLAND RIVER BASIN. SEE
SDFFFAJKL FOR MORE DETAILS.
ADDITIONALLY...WINDS WILL INCREASE TODAY WITH SOME GUSTS AROUND 40
MPH...ESPECIALLY ALONG AND NORTH OF INTERSTATE 64 AND ACROSS THE
HIGHER ELEVATIONS OF FAR EASTERN KENTUCKY.
THERE IS A SMALL CHANCE FOR THUNDERSTORMS TODAY.
TODAYS RAIN AND WIND IS ASSOCIATED WITH A COLD FRONT THAT WILL PASS
THROUGH EASTERN KENTUCKY THIS AFTERNOON. WITH ITS PASSAGE...THE
THREAT OF HEAVY RAIN AND ADDITIONAL FLOODING WILL END. WINDS WILL
REMAIN GUSTY INTO THE EARLY EVENING HOURS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
THERE WILL BE A CHANCE OF SNOW SHOWERS THIS WEEKEND...MAINLY IN THE
EASTERN MOUNTAINS ALONG THE VIRGINIA BORDER.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO CALL IN RAINFALL AMOUNTS.
OUDEMAN
High Wind, Magoffin
- When
- December 7, 10:10 AM EST to 1:00 PM EST
- Where
- Magoffin forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.707, -83.065 (the zone’s center; the record gives no point)
Three trees down on Route 134 six miles west of Salyersville. Shingles blown off of community center in Salyersville.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Mississippi, December 7, 20041 injured · $1.7 million · F2 · 65 events
- Flood in Tennessee, December 7, 20041 death · 1 event
- Tornadoes and Damaging Wind in Mississippi, December 7, 2004$125,000 · F2 · 3 events
- Tornado in Alabama, December 7, 2004$30,000 · F2 · 1 event
- High Wind in Ohio, December 7, 2004$380,000 · 57 kt wind · 20 events
- Damaging Winds in Louisiana, December 7, 2004$214,000 · 75 kt wind · 10 events
- High Wind in New York, December 7 to 8, 2004$235,000 · 54 kt wind · 8 events
- Strong Wind in Ohio, December 7, 2004$95,000 · 8 events
- High Wind in Pennsylvania, December 7, 2004$55,000 · 50 kt wind · 3 events
- Damaging Wind in Louisiana, December 7, 2004$50,000 · 50 kt wind · 1 event
- Tornado in Indiana, December 7, 2004$15,000 · F0 · 1 event
- High Wind in Oregon, December 7 to 8, 200493 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5431848.